Imatinib mesylate causes hypopigmentation in the skin
Article first published online: 27 APR 2004
Copyright © 2004 American Cancer Society
Volume 100, Issue 11, pages 2486–2487, 1 June 2004
How to Cite
Leong, K. W., Lee, T. C. and Goh, A. S. (2004), Imatinib mesylate causes hypopigmentation in the skin. Cancer, 100: 2486–2487. doi: 10.1002/cncr.20267
- Issue published online: 18 MAY 2004
- Article first published online: 27 APR 2004
Imatinib mesylate has revolutionized the treatment of chronic myeloid leukemia. It is now undoubtedly the drug of choice in the treatment of all phases of chronic myeloid leukemia,1 and we are grateful to Novartis (Basel, Switzerland) and to the Max Foundation (Edmonds, WA) for making it possible to treat patients with imatinib mesylate. However, adverse effects associated with imatinib mesylate use have been reported. Specifically, skin changes—primarily rashes—have been observed frequently.
Currently, 20 patients who are receiving or have received imatinib mesylate are participating in the Glivec International Patient Assistance Program at Gleneagles Medical Center. We recently presented results from this series of patients.2 We found that 13 patients had gradual skin depigmentation (whitening/generalized hypopigmentation). At the time of that report, 4 patients had been receiving imatinib mesylate for < 2 months and could not yet be assessed. In addition, three patients died and therefore were unevaluable for adverse effects.
We became aware of these skin changes when a small number of patients in our program observed that they were experiencing depigmentation and reported that they had received comments regarding their appearance from their friends and relatives. After these patients brought the problem to our attention, we raised the issue with all current patients and found that almost all who were assessable (i.e., those who had been receiving imatinib mesylate for ≥ 3 months) had noted depigmentation. Two of the first patients in our program to begin receiving imatinib mesylate (duration of treatment > 1 year) had the most marked skin depigmentation.
It is possible that the patients in our program, all of whom were receiving hydroxyurea before imatinib mesylate treatment, may have had increased pigmentation as a result of treatment with hydroxyurea and subsequently appeared to experience depigmentation after discontinuation of hydroxyurea and initiation of imatinib mesylate therapy. However, two patients clearly exhibited changes while receiving imatinib mesylate. One patient reported that he was unable to tan to the extent he was accustomed to, despite hours of sun exposure. Imatinib mesylate had to be discontinued temporarily (for approximately 3 weeks) for another patient because of severe pancytopenia, and it was clear to her and to us that her skin became darker during the discontinuation period and began lightening again once imatinib mesylate treatment resumed.
Although this outcome does not appear to be of any clinical significance at the moment, it is unusual. Tsao et al.3 reported generalized hypopigmentation in two of six African-American patients. This finding was made at a center at which large numbers of patients are treated.
In our series, generalized hypopigmentation has been a common occurrence. Eleven patients in the series are ethnically Chinese, and two are ethnically Malay. No ethnic Indian individuals have been examined on follow-up. Nonetheless, colleagues who have examined Indian patients have not observed such skin changes. Thus, there may be an ethnic and/or genetic basis to the effect that we have reported.
Tyrosine is converted to melanin through various metabolic processes. We postulate that imatinib mesylate, because it is a tyrosine kinase inhibitor, may interfere with the production of melanin, resulting in decreased pigmentation of the skin. Tsao et al.3 have discussed the possible mechanisms by which imatinib mesylate may cause hypopigmentation.
After patients begin receiving imatinib mesylate, hypopigmentation can be observed within 12 weeks. It is difficult to define onset exactly, because the change is gradual. Patients who experienced skin whitening had accelerated-phase chronic myeloid leukemia or had experienced failure after receiving interferon. One other patient, whose lymphoid crisis was in remission before the start of imatinib mesylate treatment, noticed skin changes. No other patient who was experiencing blast crisis reported skin whitening, possibly because such patients were more severely ill and may not have been concerned with skin changes or because there was not sufficient time before they died of disease.
We are concerned that because imatinib mesylate is taken indefinitely, skin depigmentation may lead to sun exposure complications for our patients. We caution patients to use sunscreen or to avoid direct sun exposure, because our local climate is tropical. Nonetheless, based on our findings, imatinib mesylate may be useful in treating nonmalignant conditions. For example, it is plausible that imatinib mesylate could be applied topically to reduce pigmentation in scars or in localized hyperpigmented areas.
- 1Practical management of patients with chronic myeloid leukaemia receiving imatinib. J Clin Oncol. 2003; 20: 1–11., , , .
- 2Imatinib for chronic myeloid leukaemia in accelerated phase and blast crisis. Med J Malaysia. 2003; 58 Suppl E: 91., .